South Dakota, 2011

Lightning Strike in South Dakota, May 10, 2011

May 10, 2011 · NWS FSD · 1 event in 1 county or zone

Lightning damaged a gas line and started a fire in a house in Flandreau during the predawn hours of May 10th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Lightning damaged a gas line and started a fire in a house in Flandreau during the predawn hours of May 10th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 9, 7:20 PM CST, 6 hours 10 minutes earlier.

Area forecast discussion, May 9, 7:20 PM CST, 6 hours 10 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
820 PM CDT MON MAY 9 2011

.DISCUSSION...
STRONG WARM FRONTAL BOUNDARY EXTENDS ACROSS SOUTHERN COUNTY WARNING
AREA THIS EVENING...WITH TEMPERATURES WELL INTO THE 90S THROUGH THE
LOWER MISSOURI VALLEY.  DRYLINE HAS PUNCHED ABOUT INTO THE SIOUX
CITY AREA...WITH NARROW LOW LEVEL MOISTURE TRAJECTORY FROM IOWA INTO
EASTERN AND THEN CENTRAL SD. LOW LEVEL EASTERLY JET LOCATED NORTH OF
WARM FRONT...WITH SOME LATE AFTERNOON WINDS NEAR WIND ADVISORY
CRITERIA...BUT NOW RELAXING A BIT AS DECOUPLING BEGINS.

SO FAR...GREATEST DETAIL OF INTEREST THIS EVENING HAS BEEN WATCHING
THE WARM FRONT ON RADAR. DURING THE AFTERNOON...BOUNDARY PUSHED
RIGHT UP TO SIOUX FALLS...BUT WAS KNOCKED BACK BY DEEP EASTERLY
FLOW OF COOLER AIR...WITH FINE LINE SEEN BACKING WESTWARD AND
SOUTHWARD TO NEAR A MITCHELL TO BERESFORD LINE.  BY EARLY EVENING...
A WEAK CIRCULATION ALONG THE BOUNDARY WAS SEEN PROPOGATING
WESTWARD...AND HAS SINCE PUSHED WARM FRONT BACK UP TO JUST SOUTH OF
SIOUX FALLS...WITH MANY LOCATION SEEING TEMPERATURES CONTINUE TO
RISE INTO EARLY EVENING NEAR THIS BOUNDARY. AS SURFACE WAVE
CONTINUES TO MOVE FROM NEBRASKA INTO SD OVERNIGHT...WILL FIND WARM
FRONT LIFTING NORTHWARD. DESPITE THIS...WEAKENING GRADIENT SOUTH OF
BOUNDARY WILL ALLOW WITH DRY AIR FOR A DECENT TEMPERATURE FALL...
SO TWEEKED A COUPLE OF DEGREES OFF THE EXPECTED LOWS. MAY GET
REDEVELOPMENT OF SOME STRATUS IN AREAS NEAR AND NORTH OF THE WARM
FRONT LATER IN NIGHT...WHICH WILL LIMIT THE FALL WHICH HAS ALREADY
BROUGHT TEMPERATURES NEAR EXPECTED LOWS...WHICH MAY END UP A BIT NON
DIURNAL...AND ONLY A BIT BELOW THE FORMER EXPECTATIONS.

AS FAR AS THE CONVECTIVE THREAT...IT IS A VERY MINIMAL RISK TONIGHT.
CERTAINLY WOULD NOT BE LOOKING FOR ANY POTENTIAL DEVELOPMENT...GIVEN
THE DEGREE OF CAPPING TO EVEN ELEVATED PARCELS...AND WITH WAVE NEAR
KOAX VEERING OFF TO THE NORTHEAST EARLY ON...ANY CONVERGENCE LEADING
TO DEVELOPMENT WILL LIKELY BE OFF TO EAST OR NORTHEAST OF AREA. DID
CUT OUT THE EVENING POPS...AND ONLY KEPT THE LATE NIGHT ACTIVITY TO
COVER THE MINIMAL THREAT OF PROPAGATION OF WEAKENING STORMS INTO THE
FAR WEST/NORTH. UPDATE PACKAGE ISSUED BY 0130Z. /CHAPMAN

&&

.AVIATION...
EXPECT MAINLY VFR CONDITIONS THROUGH 00Z WEDNESDAY. THE MAIN
EXCEPTION WILL BE SOME AREAS NORTH OF THE WARM FRONT...NORTH OF
INTERSTATE 90...WHERE SOME MVFR CEILINGS/VISIBILITIES WILL BE
POSSIBLE AFTER 08Z TONIGHT INTO EARLY TOMORROW MORNING...BUT THIS
AREA WILL LIKELY REMAIN NORTH OF KFSD. ADDED IN SOME LOW LEVEL WIND
SHEAR FOR KFSD AND KSUX GIVEN THE STRONG INVERSION AND LOW LEVEL
JET. A STRONG DIRECTIONAL SHEAR ENVIRONMENT NEAR WARM FRONTAL
LOCATION BETWEEN KFSD AND KSUX...AND STRONGEST SPEED SHEAR FOR KSUX
LOCATION AS LOW LEVEL WINDS WILL DECOUPLE MORE.  /CHAPMAN

&&

.PREV DISCUSSION...
THE LBF AND OAX 12Z SOUNDINGS PRETTY MUCH TELL THE STORY FOR TONIGHT
AS VERY DRY AND WELL CAPPED AIR EXISTS ACROSS THE REGION THIS
AFTERNOON AND TONIGHT. THE SHEAR AND INSTABILITY ARE OBVIOUSLY
SUPPORTIVE OF SEVERE THUNDERSTORMS...BUT NOT EXPECTING ANY
DEVELOPMENT UNLESS SURFACE TEMPERATURES CAN CLIMB TO AROUND 100
DEGREES OR A LITTLE MORE. THE ONLY EXCEPTION SHOULD BE THE WESTERN
EDGE OF THE CWA WHERE UPPER LEVEL TEMPERATURES ARE A LITTLE COOLER
AND DEVELOPMENT IN CENTRAL SD COULD WORK EAST INTO THE AREA.
CONFIDENCE NOT TOO HIGH ON THUNDERSTORMS AROUND THE CHAMBERLAIN AND
HURON AREAS...BUT THOSE AREAS SHOULD HAVE THE BEST CHANCE OVERNIGHT.
OTHERWISE VERY WARM AIR WILL SURGE NORTH OVERNIGHT AND PLAN ON
INCREASING LOWS INTO THE MIDDLE TO UPPER 60S AS WINDS WILL REMAIN UP
ALL NIGHT. /08

WARM FRONT CONTINUES TO SURGE NORTH ON TUESDAY.  STRONG CAP IN PLACE
WILL PREVENT ANY CONVECTION FROM FIRING.  HAVE RAISED FORECAST HIGHS
WITH THE EXPECTATION THAT THE FRONT WILL MOVE THROUGH FASTER THAN
THE GFS AND NAM CURRENTLY INDICATE.  EVEN WITH STOUT INVERSION IN
PLACE...WENT WITH FORECAST HIGHS JUST SLIGHTLY BELOW 850 MB MIX OUT.
HAVE FORECAST A RECORD HIGH IN SIOUX CITY (PREVIOUS RECORD IS
90)...AND A NEAR RECORD HIGH IN SIOUX FALLS (PREVIOUS RECORD IS ALSO
90). TEMPERATURES KINDA TRICKY ACROSS THE WESTERN EDGE OF THE
FORECAST AREA AS COLD FRONT APPROACHES...BUT DO NOT ANTICIPATE MUCH
OF AN IMPACT DURING THE DAY.

COLD FRONT CREEPS EAST ON TUESDAY NIGHT INTO WEDNESDAY.  AGAIN
ATMOSPHERE REMAINS FAIRLY CAPPED...SO DRY CONDITIONS EXPECTED TO
PREVAIL.

MODELS INDICATE THE FRONT IS EXPECTED TO STALL BETWEEN THE I-29 AND
HIGHWAY 60 CORRIDOR WHERE IT WILL REMAIN THROUGHOUT THE DAY ON
WEDNESDAY.  COULD SEE QUITE A TEMPERATURE CONTRAST WITH 850 HPA
TEMPS VARYING FROM THE UPPER TEENS IN THE EAST...TO THE UPPER SINGLE
DIGITS IN THE WEST.  THIS WILL TRANSLATE TO HIGHS VARYING FROM THE
MID 80S IN THE EAST...TO THE LOWER TO MID 60S IN THE WEST.  FRONTAL
PLACEMENT IS GOING TO BE CRITICAL IN TERMS OF TEMPERATURES IN THE
MIDDLE...WHICH IS STILL SOMEWHAT UNCERTAIN.  CAP BECOMES
INCREASINGLY WEAK ACROSS NORTHWEST IOWA WITH THE BOUNDARY NEAR
BY...AND MAY BE ABLE TO DEVELOP A FEW THUNDERSTORMS ACROSS NORTHWEST
IOWA WEDNESDAY MORNING.  AM NOT REALLY SEEING A STRONG TRIGGER OTHER
THAN SURFACE BOUNDARY...SO KEPT POPS IN THE SLIGHT CHANCE TO CHANCE
RANGE.

CERTAINLY MUCH STRONGER FORCING WEDNESDAY AFTERNOON INTO WEDNESDAY
NIGHT AS UPPER LEVEL LOW SHIFTS INTO THE REGION.  HAVE RAISED POPS
INTO THE CATEGORICAL RANGE WEDNESDAY NIGHT.

STUBBORN UPPER LEVEL LOW IS SLOW TO MOVE OUT OF THE AREA POTENTIALLY
CREATING ADDITIONAL SHOWERS AND THUNDERSTORMS THURSDAY INTO FRIDAY.

COOL NORTHWEST FLOW EXPECTED THIS WEEKEND...WITH HIGHS 10-15 DEGREES
BELOW NORMAL ON FRIDAY INTO SATURDAY. TEMPERATURES START TO
MODERATE...ON SUNDAY INTO MONDAY...POTENTIALLY RETURNING CLOSER TO
NORMAL EARLY NEXT WEEK.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.

&&
Hazardous weather outlook, May 9, 12:14 PM CST, 13 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
114 PM CDT MON MAY 09 2011

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-101200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
114 PM CDT MON MAY 09 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING AND
OVERNIGHT IN EAST CENTRAL SOUTH DAKOTA...EXTENDING SOUTHWESTWARD
INTO SOUTH CENTRAL SOUTH DAKOTA. CAPPING IS STRONG...THEREFORE
THUNDERSTORM DEVELOPMENT IS CONDITIONAL ON THE CAP BREAKING. IF
THE CAP DOES BREAK...THE MAIN THREAT WILL BE ISOLATED LARGE HAIL
UP TO THE SIZE OF HALF DOLLARS OR GOLF BALLS.

WIND AND FOG...
SOUTHEAST WINDS WILL OCCASIONAL GUST AROUND 30 MPH TODAY ALONG
AND EAST OF THE JAMES RIVER VALLEY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE WEDNESDAY AND
WEDNESDAY EVENING IN NORTHWEST IOWA AND IMMEDIATE ADJACENT AREAS.
THERE IS ALSO A THREAT FOR AREAS OF HEAVY RAINFALL WEDNESDAY
NIGHT ACROSS THIS ENTIRE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE FROM ABOUT 8 PM TO AROUND
MIDNIGHT
IN EAST CENTRAL SOUTH DAKOTA AND SOUTH CENTRAL SOUTH DAKOTA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Sioux Falls radar (KFSD), 53 km away, was scanning. The volume nearest the first event began at 07:32 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Moody

When
May 10, 1:30 AM CST
Where
Moody County, Flandreau
Property damage
$20,000
Reported by
Newspaper
Coordinates
44.050, -96.580

Lightning struck a light pole and damaged a gas line, starting a fire in a house. The fire destroyed a wall and siding.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 315483.